Minnesota, 2005

Hail in Minnesota, April 10, 2005

April 10, 2005 · NWS FSD · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Apr 9, 8:00 PM CST, 9 hours 15 minutes earlier.

Area forecast discussion, Apr 9, 8:00 PM CST, 9 hours 15 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
900 PM CDT SAT APR 9 2005

.DISCUSSION...
MAIN CONCERN TONIGHT IS PROGRESSION OF FRONT AND CONVECTION
ASSOCIATED WITH IT.  AT 02Z...FRONT STILL LOCATED IN THE JAMES
VALLEY...EAST OF KHON BUT WEST OF KMHE.  ALL 18Z
GUIDANCE...RUC...NAM...AND GFS...SUGGEST THAT THE FRONT WILL FAIL TO
MAKE IT TO INTERSTATE 29 TONIGHT AND MAY EVEN REMAIN WEST OF FSD
MUCH OF TOMORROW.  THEREFORE HAVE SLOWED THE FRONT DOWN AND NO
LONGER HAVE IT THROUGH SIOUX FALL UNTIL LATE SUNDAY.  IN
ADDITION...WITH BRISK SOUTHERLY FLOW HAVE RAISED MIN TEMPS IN THE
ERN CWA INTO THE MID 50S WITH 40S REMAINING IN THE WEST AS
FORECAST.  AS FOR CONVECTION...SOME MID-LEVEL ELEVATED CONVECTION
DEVELOPING AHEAD OF THE FRONT ASSOCIATED WITH THE MOISTURE AXIS IN
THE INTERSTATE 29 CORRIDOR.  IN GENERAL EXPECT THIS TO REMAIN
RELATIVELY ISOLATED AND BRIEF.  OF MORE CONCERN IS CONVECTION
DEVELOP WEST OF YANKTON AND SOUTHWEST INTO NEBRASKA.  THIS IS LIKELY
A RESULT OF A MERGER BETWEEN THE BOUNDARY ASSOCIATED WITH THE DEEPER
MOISTURE MOVING NORTHWEST AND THE SOUTHEASTWARD MOVING COLD FRONT.
WITH AN UPPER WAVE MOVE THROUGH NEBRASKA RESULTING IN MID LEVEL LIFT
AND WEAKENING OF THE CAP...EXPECT THAT CONVECTION WILL RAPIDLY
DEVELOP BETWEEN 03Z AND 06Z ALONG THIS BOUNDARY.  THE OTHER QUESTION
IS SEVERE THREAT.  CAPES REMAIN AROUND 1000 J/KG FOR AN ELEVATED
PARCEL.  MODEL PROFILES SHOW IMPROVING MID-LEVEL SHEAR DURING THE
NEXT COUPLE OF HOURS AND IF IT HAPPENS THIS MAY ALLOW SOME MID-LEVEL
ROTATION TO OCCUR AND ENHANCE UPDRAFTS.  THEREFORE THERE WILL
CONTINUE TO BE A THREAT OF PRIMARILY LARGE HAIL THROUGH EARLY SUN
AM...PERHAPS 08Z OR 09Z.  BELIEVE THIS THREAT WILL BE PRIMARILY
CONFINED FROM TYNDALL TO BKX ON THE WEST AND MARSHALL TO SIOUX CITY
ON THE EAST...WITH HIGHEST PROBABILITY  NEAR THE MISSOURI RIVER.

AFTER MIDNIGHT...UPPER WAVE MOVES BY.  WHILE SCT SHRA/TSRA WILL
LIKELY CONTINUE THE LOSS OF UPPER LEVEL FORCING FOR ASCENT MAY ACT
TO KEEP CONVECTION TIED TO THE BOUNDARY AND DECREASE SEVERE THREAT.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SCHUMACHER
Hazardous weather outlook, Apr 10, 3:49 AM CST, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
449 AM CDT SUN APR 10 2005

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-111200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
449 AM CDT SUN APR 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED SHOWERS AND THUNDERSTORMS THIS MORNING...ESPECIALLY
OVER SOUTHEAST SOUTH DAKOTA...MAY DECREASE AND REDEVELOP DURING
THE DAY. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BECOME
NUMEROUS OVER THE AREA BY TONIGHT. SEVERE STORMS...WITH LARGE
HAIL AND DAMAGING WINDS...MAY DEVELOP THIS AFTERNOON OVER
NORTHWEST IOWA... SOUTHWEST MINNSOTA...AND THE FAR EASTERN PART
OF SOUTHEAST SOUTH DAKOTA.

FLOODING...
HEAVY RAIN COULD DEVELOP IN SHOWERS AND THUNDERSTORMS LATE TODAY
AND TONIGHT. WHILE THE FLOOD THREAT IS SMALL...LOCAL AREAS COULD
GET ENOUGH RAIN TO CAUSE PONDING OF WATER ON ROADS AND LOW AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SHOWERS AND THUNDERSTORMS ARE LIKELY MONDAY MORNING. THE
PRECIPITATION SHOULD DECREASE AND GRADUALLY BECOME SCATTERED
LIGHT SHOWERS MONDAY AFTERNOON INTO TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 200 PM..MAINLY IN THE
FAR
EASTERN PART OF SOUTHEAST SOUTH DAKOTA AS WELL AS SOUTHWEST
MINNESOTA
AND NORTHWEST IOWA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

WILLIAMS

In the hours before

Local storm report, Apr 10, 4:57 AM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
557 AM CDT SUN APR 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 AM     HAIL             SIOUX FALLS             43.54N 96.73W
04/10/2005  1.00 INCH        MINNEHAHA          SD   PUBLIC

            HAIL MOSTLY PEA TO MARBLE SIZE WITH A FEW QUARTER SIZE
            STONES.

&&

WILLIAMS

The radar

The Sioux Falls radar (KFSD), 52 km away, was scanning. The volume nearest the first event began at 11:13 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Rock

When
April 10, 5:15 AM CST
Where
Rock County, 2 mi S of Magnolia
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.617, -96.083

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2005Every state in 2005This day in weather historyWarnings in Minnesota, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5447370.